There is a high risk of overdose among crystal meth users due to its potent cardiovascular and neural stimulant qualities, as well as its quick method of action. The recovery course following a crystal meth overdose will be influenced by a number of factors, including how much of the substance was taken, the method of ingestion, the chronicity with which the person has been using it, and how quickly the person received medical help. Because crystal meth can be life-threatening, it is important to know:
Crystal Meth Overdose Signs and Symptoms
Crystal methamphetamine (crystal meth) is the illicit, crystalline form of methamphetamine. The most common street names for it are crystal, ice and glass.1 It can be smoked, injected or crushed into a powder for nasal inhalation. No matter how it is used, the effects have a rapid onset followed by a high that can last as long as 12 hours.1
Crystal meth abuse can have dangerous consequences – nearly 8.2% of all emergency department visits in 2011 involved methamphetamine use.2 Its strong effects and quick onset both contribute to a high addiction potential and a pronounced risk of overdose. The precise clinical picture of a methamphetamine overdose can vary from one individual to the next. Crystal meth users may experience overdose suddenly or after a period of extended use.
A sudden overdose may occur after a person uses too much crystal meth at once, with the direct action of the drug eliciting severe and/or life-threatening side effects.3 These may include some combination of:
- Heart rhythm disturbances.
- Heart attack.
- Hypertensive emergency.
- Difficulty breathing.
- High body temperature.
- Kidney damage or failure.
- Severe gastrointestinal distress.
Overdose From Chronic Use
A crystal meth overdose from long-term use can result from the accumulation of severe mental and physical health problems that a chronic user experiences over time, which can then place them in immediate danger of injury or collapse of their general state of health. This type of overdose may present as both physical and psychological symptoms such as:3
- Developing psychotic symptoms.
- Severe mood swings.
- Profoundly impairing levels of sleep deprivation.
- Severe weight loss with resultant organ system failure.
- Widespread, repeated infections.
If you or a loved one is experiencing a crystal meth overdose, seek medical help right away! The powerful stimulant effects can pathologically alter the user’s heart rate and breathing, and can lead to life-threatening seizures. If the user is behaving unpredictably and reacting to paranoid delusions, take extra caution.
Can I Recover From an Overdose?
Crystal meth potency varies from batch to batch, so people who think they have a high tolerance may overdose if they consume the same amount from a different batch.
Surviving an overdose depends largely on how quickly a user gets medical help, how much crystal meth they used and how chronic their use is. The faster a user gets medical treatment, the better the outlook for survival and recovery.
Unfortunately, some crystal meth overdose effects are long-lasting or permanent. Paranoia and other psychotic signs and symptoms may persist for up to one year. Other brain and body damage may be irreversible.3
Lingering effects of an overdose may include:
- Memory loss.
- Depressed mood.
- Post-traumatic stress.
- Skin changes or scars.
- Tooth decay or loss.
- Other problems relating to cardiovascular injury (e.g., heart attack, strokes, etc.) sustained during overdose.
Because crystal meth abuse and overdose can cause permanent injury to both the brain and body, a recovering user may be at increased risk for experiencing future seizures, strokes, anxiety or psychosis, heart problems and kidney problems.3
It is important to get help before crystal meth abuse can lead to lasting damage to your health. If you’ve already experienced an overdose situation, seeking medical attention and getting treatment for chemical dependency will make a huge difference in your life. Proper substance abuse treatment is essential to surviving a crystal meth addiction. Give us a call at 1-888-319-2606 Helpline Information to find help for yourself or a loved one today.
Crystal Meth Overdose Treatment
Once professional medical help is sought, the person experiencing the overdose will be carefully monitored to ensure their safety. Every user reacts to a crystal meth overdose differently, and method of use as well as amount taken will factor in to overdose treatment.
Each symptom presented will be addressed separately. Medical care in wake of an overdose treatment may involve:
- Activated charcoal administration to mitigate additional substance toxicity.
- Breathing support via breathing tubes or machines.
- Screening chest X-ray.
- Blood and urine tests.
- Detailed toxicology screening.
- Intravenous fluids.
- Head scan (CT or MRI) to check for injuries.
- Heart rate monitoring (e.g., EKG; other tests if cardiac injury suspected).
- Pharmaceutical management of associated symptoms.3
If the user survives the overdose, it is vital that professional substance abuse treatment be sought. There are many programs that specialize in crystal meth recovery that can help former users recover from crystal meth abuse and the associated physical and psychological trauma of overdose. Call us at 1-888-319-2606 Helpline Information today to speak with an addiction recovery specialist about how to find the best treatment program.
How Long Does Treatment Last?
Recovering from a crystal meth overdose is more than just physical. Users must also confront the mental aspects underlying their substance abuse. Professional treatment centers provide both medical support and counseling and therapy to help recovering users prepare for future temptations.
Various programs are available at drug treatment facilities. Programs can be as short as 30 days or last up to 6 months or longer. Most treatment facilities offer ongoing support following formal treatment in the form of counseling and support groups to help individuals remain clean and sober.
Crystal meth abuse is a serious problem, but there is hope! The only way to minimize your risk of overdosing on crystal meth is to quit using. Addiction treatment programs can help. Give us a call today at 1-888-319-2606 Helpline Information to find a treatment center to help you recover from crystal meth abuse or overdose.
. National Drug Intelligence Center. Crystal Methamphetamine Fast Facts.
. Substance Abuse and Mental Health Services Administration, Drug Abuse Warning Network, 2011: National Estimates of Drug-Related Emergency Department Visits. HHS Publication No. (SMA) 13-4760, DAWN Series D-39. Rockville, MD: Substance Abuse and Mental Health Services Administration, 2013.
. U.S. National Library of Medicine. (2015). Medline Plus, Methamphetamine Overdose.
You are never too old to improve your health and quality of life!